The beneficial effect of a beta-blocking agent (pindolol), given as an adjuvant to DC-shock and lidocaine therapy in a case of heart resuscitation is reported. A 65-year-old female patient was operated for an abdominal aortic aneurysm. At the conclusion of the operation, which was prolonged and difficult, the patient developed alternating ventricular tachycardia and fibrillation. Within a time interval of 50 min electrical defibrillation was performed 20 to 25 times, and as much as 1100 mg of lidocaine was administered.
Pericardial tamponade should always be suspected in the clinical setting of any penetrating wound to the thorax or upper abdomen. The most reliable diagnostic criterion is the triad of hypotension, tachycardia and an elevated central venous pressure. Pericardiocentesis should be performed as a temporizing measure until definitive surgical therapy can be carried out. If the patient suddenly decompensates or arrests in the emergency department, immediate thoractomy with evacuation of the pericardial clot and open chest cardiac massage should be performed. Four case reports are presented.
We investigated whether anesthetized dogs (n = 6) could be resuscitated from massive cardiovascular toxic intravenous bupivacaine overdoses. Five mg/kg of bupivacaine was given into the right atrium over 10 sec every minute until cardiac collapse occurred. At the same time the bupivacaine was given, the animals were made apneic for 90 sec (to mimic the clinical situation in which seizures often render patients apneic) and then ventilated with 100% oxygen.
A prospective study examined the diagnostic yield and therapeutic efficacy of electrophysiologic studies in patients with SUO. We defined SUO as those syncopal or near-syncopal events remaining unexplained after a standardized, noninvasive evaluation that included a history, physical examination, routine laboratory screening, EEG, nuclear brain scan or CAT scan, 12-lead ECG, chest x-ray, orthostatic vital signs, bedside carotid sinus massage, and at least 24 hours of continuous ECG monitoring.
We prospectively evaluated 19 patients with prolonged chest pain not evolving to myocardial infarction and accompanied with reversible ST-T changes and tachycardia (heart rate greater than 100 beats/min) in order to correlate heart rate reduction with ischemic electrocardiographic (ECG) changes. Fourteen patients (74%) received previous long-term combined treatment with nifedipine and nitrates. Continuous ECG monitoring was carried out until heart rate reduction and at least one of the following occurred: (1) relief of pain or (2) resolution of ischemic ECG changes.